The problem of drug overdoses is prevalent throughout the US; while some of these overdoses can be attributed to a person’s pre-existing health conditions, like depression, most of them are due to a dependency on addictive substances. Simply knowing the symptoms of overdose can be the difference between life and death.
What is a Drug Overdose?
The term ‘overdose’ refers to an accidental or deliberate excessive use of a particular substance, resulting in serious adverse effects on body functioning and health. A drug overdose may be fatal (death caused by too much of a drug) or non-fatal (a reversible coma caused by too much of a drug).
An overdose can lead to serious medical complications, including death. The severity of a drug overdose depends on the drug, the amount taken, and the physical and medical history of the person who overdosed.
Signs and Symptoms of Overdose
Knowing high-risk drug abuse symptoms can help save someone’s life if they are abusing drugs and they overdose. The symptoms of a drug overdose may vary depending on the person, type of drugs, and the amount taken.
When someone has an overdose on drugs, their bodily functions slow down. Their breathing goes slower, their blood pressure drops, and they can’t think straight. In the struggle of trying to suppress the symptoms of an overdose, one’s body reacts in unnatural ways – extremely quickly or very slowly.
If you have been using drugs or witness someone else abusing drugs here are some symptoms of overdose to be aware of:
- Nausea and vomiting
- Loss of consciousness
- Trouble breathing
- Lack of coordination
- Aggression or violence
- Enlarged pupils
- Hallucinations or delusions
- Heart palpitations
- Chest pain
- Blurred vision
- Anxiety/ depression
You should seek medical help immediately if you have these symptoms or witness them in someone else and suspect they may be experiencing an overdose. The most obvious way to tell if these symptoms indicate overdose is to be aware of the number of drugs that have been taken. Getting medical help quickly can make a big difference in the effectiveness of drug overdose treatment.
A person who survives a drug or alcohol overdose often suffers lasting health consequences and may require long-term addiction treatment.
The Overdose Problem in the U.S.
The United States is suffering from a severe, nationwide epidemic of substance abuse, addiction, and overdose deaths. The CDC reports that more than half a million Americans are treated for drug overdoses every year. That’s about 144 deaths every day from drugs alone. Drug overdose leads to more deaths than motor vehicle crashes, suicides and murders combined. One of the main classes of substances contributing to this epidemic is opiates.
Every day about 44 people die from an opioid overdose, according to the National Institute on Drug Abuse (NIDA). From 1999 to 2008, there has been a three-fold increase in opioid prescriptions by doctors and a six-fold increase among women. If a person is hooked and uses more than the recommended dose, that is where the real danger begins.
How to Treat Drug Overdose Symptoms?
A drug overdose is a life-threatening medical emergency; if you or someone around you is overdosing, act immediately and call 911. If you’re ever in the unfortunate situation of finding someone you know suffering from an overdose, here are some steps that may be taken to keep them safe:
- Clear the airway or insertion a breathing tube
- Activated charcoal may absorb the drug’s presence in the digestive tract
- Induce vomiting or have their stomach pumped to remove the substance
- Pump the stomach to remove the substance from the stomach
- Intravenous fluids may help speed up the body’s removal of the substance
Three-quarters of people who die from a drug overdose have taken prescription painkillers, heroin, or other opiates. For the people who are overdosing on any opiates, there is one medication that may save their life.
Naloxone Hydrochloride – is a safe and effective antidote that, if administered during the first few minutes after a person has overdosed, can rapidly reverse the effects of an opiate overdose.
With the availability of appropriate treatments, anyone can beat addiction if they’re willing to make the effort – and overcome any obstacles in their way.
If you or anyone you know uses illicit drugs, please educate yourself about potential long-term physical and psychological consequences as well as the dangers of a drug-related death. In an emergency of overdose, call 911 immediately if you suspect someone has overdosed.
Pacific Sands Recovery Center provides the most compassionate and effective care for substance use disorder. Our medical professionals work with you to develop a customized treatment plan that’s right for your situation, no matter how severe it may be. Call us and speak directly to a care coordinator now.